Montana, 2014

Flash Flood and Hail in Montana, July 3, 2014

July 3, 2014 · NWS TFX · 4 events in 2 counties and zones

The area remained beneath an unsettled southwest flow. Occasional disturbances fueled isolated to scattered thunderstorms at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The area remained beneath an unsettled southwest flow. Occasional disturbances fueled isolated to scattered thunderstorms at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 3, 1:47 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 1:47 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT Thu Jul 3 2014

.DISCUSSION...
Thursday through Saturday...Potential for strong and severe
thunderstorms Thursday Afternoon remains on track as a weak
disturbance and associated jet streak moves across the area.
Soundings appear to show a dry lower layer of the atmosphere and
moisture mid and upper levels conducive to an enhanced wind
threat from storms...while the lapse rates are steep through the
dry layers...modest moist lapse rates above limit cape through
the best sections of the hail growth zone. Therefore the best
chance for severe threats will be due to damaging winds through
the evening hours. The best chance for convection generally
remains in area south of a line from Great Falls to
Havre...including Southwest Montana. Dry and relatively quiet
conditions are expected for Friday and Saturday with temperatures
climbing to near 90 in some locations. Convective based storms
will be possible but should be isolated to the mountains. Suk

Saturday night through Thursday...The forecast models during this
timeframe are in good agreement with the large scale features, but
there are some minor differences in the details. Have therefore
avoided going with major temperature swings (as the ECMWF model is
indicating) and have gone with more of a trend forecast at this
time. In the wake of a weak shortwave trough, the upper level high
pressure ridge will rebuild into the area, but its axis will remain
over the Pacific Northwest. This will put the area under a
west-northwesterly flow aloft through the period, which will cause
minor cooling across the area. However, high temperatures will
mostly remain in the 80s at most lower elevations with lows in the
mid to upper 50s. The warmest temperatures will be at the beginning
of the period. A weak disturbance will bring a slight chance of
showers/thunderstorms to the Canadian border area for Sunday into
Sunday night. As the flow aloft becomes more northwesterly, a series
of disturbances with associated weak moisture will move over the
state. Have therefore kept at least a slight chance of
showers/thunderstorms over most of the area through the remainder of
the period. Because this is a less unstable pattern than a more
southwesterly flow aloft, am not expecting the storms to become
strong/severe at this time.
Coulston

&&

.AVIATION...
UPDATED 1758Z.
Flow aloft shifts to southwest today as an upper level weather
disturbances lifts northeast across the region this afternoon and
evening. Scattered showers and thunderstorms will develop over the
higher terrain of SW MT early this afternoon and track northeast
across central MT this afternoon through early this evening. Cloud
bases will be relatively high with only very localized MVFR
ceilings under stronger thunderstorm cells. Main impact will be
gusty/erratic winds from thunderstorm downdrafts/outflow, which may
impact locations far from the actual parent thunderstorm. Otherwise,
VFR conditions will prevail through Friday morning with convection
diminishing by late this evening. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  90  60  90 /  40  10  20  10
CTB  56  86  58  83 /  20  10  10  10
HLN  60  91  62  91 /  40  20  20  10
BZN  54  90  56  92 /  40  10  10  10
WEY  43  81  45  83 /  50  20  10  10
DLN  53  87  55  87 /  30  10  10  10
HVR  60  92  59  91 /  40  10  10  10
LWT  57  88  58  88 /  70  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 3, 3:33 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT THU JUL 3 2014

MTZ015-052-053-055-032315-
BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT-
433 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALLATIN...EXTREME
NORTHERN MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER
COUNTIES UNTIL 515 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF THREE FORKS TO 6 MILES SOUTH OF WHITEHALL...AND MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   THREE FORKS AND TRIDENT...
   WILLOW CREEK...
   LOGAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4574 11238 4576 11233 4576 11225 4578 11228
      4606 11193 4616 11121 4577 11145 4573 11191
TIME...MOT...LOC 2233Z 272DEG 29KT 4597 11174 4578 11209

UTTECH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Jefferson

When
July 3, 4:15 PM MST to 4:45 PM MST
Where
Jefferson County, 3.37 mi E of Whitehall to 3.5 mi ENE of Whitehall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.870, -112.030

Flash flooding from thunderstorms was reported where Interstate 90 crosses Highway 69.

Heavy Rain, Chouteau

When
July 3, 6:00 PM MST to 6:30 PM MST
Where
Chouteau County, 3.73 mi NNW of Floweree
Reported by
Trained Spotter
Coordinates
47.780, -111.060

Heavy rain, measuring .60 inches in 25 minutes, and small hail were reported.

Hail, Chouteau

When
July 3, 6:20 PM MST
Where
Chouteau County, Floweree
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.730, -111.030

Hail measuring 1.00 inches (quarter sized) was reported with a lot of smaller hail. One half inch of rain fell in 30 minutes as well.

Hail, Chouteau

When
July 3, 7:45 PM MST
Where
Chouteau County, 5.53 mi N of Loma
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
48.010, -110.500

Large hail, measuring 1.5 inches (ping pong ball sized), was reported along with a lot of pea sized hail. Hail caused a couple cars to slid into a ditch off Highway 87.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535969, 535972, 535971, 535975.